Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 255, NWS Dodge City, KS

June 24, 1996Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1996, 4:33 PM CDT for Stanton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1996, 4:33 PM CDT (21:33 UTC)
Expired
Jun 24, 1996, 5:20 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:45 PM CDTHail 0.75Saunders, KS
Jun 24, 4:55 PM CDTThunderstorm Wind 52Manter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 242134
SVRDDC
KSC187-242220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT MON JUN 24 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...STANTON COUNTY
 
AT 432 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 6 MILES SOUTH OF SAUNDERS ELEVATOR MOVING NORTHEAST
AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 SAUNDERS ELEVATOR                BY 445 PM CDT
 MANTER                           BY 505 PM CDT

THIS STORM MAY PRODUCE WINDS OF BETWEEN 60 TO 70 MPH. IF YOU ARE IN
THE PATH OF THIS STORM TAKE COVER NOW.
 
MCAVOY/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 24, 3:42 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT MON JUN 24 1996

...MAIN FORECAST CHALLENGE IS PROBLEM OF THUNDERSTORM CHANCES...

AT 18Z SFC CHART INDICATED STATIONARY FRONT ACROSS SOUTHERN KS
WITH DEW POINTS IN THE UPPER 60S OVER MOST OF THE STATE. NGM AND
ETA AGREE IN BRINGING ANOTHER S/W AROUND PERIPHERY OF UPPER HIGH
TNGT THROUGH NEBRASKA WITH GOOD THETA E RIDGE POKING THROUGH ALL
BUT EXTREME WESTERN COUNTIES. WENT 50 POP TRW NRN 4 COUNTIES...
CLOSEST TO FEATURE...40 TO 30 POP ELSEWHERE.

NGM AND ETA REMARKABLY SIMILAR WITH VORT FEATURES AT 50H BRING
WEAK S/W TOWARD SRN KS LATE TUESDAY AND TUESDAY NIGHT. FELT
20 TO 30 POP WARRENTED WITH FEATURE AS DEW POINTS WILL REMAIN
HIGH WITH POSSIBLE REMNANTS OF FNT.

KEPT LOW CHANCE TRW IN WED WITH DEW POINTS REMAINING VERY HIGH
AND SURFACE TROUGH.
FOLLOWED PERSISTENCE ON MINS AND NEAR GUIDANCE ON MAX TEMPS.

DDC  068/093 068/094 068 423
GCK  067/092 067/0^94 067 333
EHA  065/095 066/095 066 333
LBL  069/097 069/097 069 333
HYS  068/093 068/094 068 333
P28  072/097 072/097 072 323

CICCONE

In the hours before

Special weather statement, Jun 24, 11:20 AM CDT, 5 hours 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT MON JUN 24 1996

A STATIONARY FRONT BISECTING KANSAS WILL MOVE LITTLE THROUGH THIS
EVENING. MOIST AND UNSTABLE AIR IMPINGING ON THIS FRONT WILL PROVIDE
THE FOCUS FOR THUNDERSTORMS TODAY. IT APPEARS BASED ON THE LATEST
DATA THAT SPOTTERS SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON FROM ST. JOHN IN STAFFORD COUNTY SOUTH THROUGH PRATT AND
MEDICINE LODGE IN BARBER COUNTY. IN ADDITION POSSIBLE ACTIVATION MAY
REQUIRED LATE THIS AFTERNOON AND THIS EVENING WEST OF A LINE FROM
SCOTT CITY SOUTH TO LIBERAL. THIS WOULD INCLUDE SCOTT...FINNEY...
HASKELL...SEWARD.|..KEARNY...GRANT...STEVENS...HAMILTON...STANTON...
AND MORTON COUNTIES.

CICCONE
Special weather statement, Jun 24, 2:00 PM CDT, 2 hours 33 minutes before
KSZ031-046-065-066-079-080-081-089-090-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH #680 HAS BEEN CANCELLED FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 4 PM CDT HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES:

TREGO...NESS...HODGEMAN...PAWNEE...EDWARDS...STAFFORD...KIOWA...PRATT...
COMANCHE...BARBER.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:13 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa32 min
Jun 23, 7:32 PM CDTSevere Thunderstorm WarningDDCEdwards28 min
Jun 23, 7:48 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa32 min
Jun 23, 8:02 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
Jun 23, 8:22 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford28 min
Jun 23, 8:54 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford36 min
Jun 23, 9:47 PM CDTSevere Thunderstorm WarningDDCBarber33 min
Jun 24, 8:07 AM CDTSevere Thunderstorm WarningDDCGray38 min
Jun 24, 4:30 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Jun 24, 5:15 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Jun 24, 5:20 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton45 min
Jun 24, 5:51 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jun 24, 5:55 PM CDTFlash Flood WarningDDCStevens3 hr
Jun 24, 6:05 PM CDTSevere Thunderstorm WarningDDCHaskell50 min
Jun 24, 6:08 PM CDTSevere Thunderstorm WarningDDCKiowa32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.